Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2012, 3:41 PM CDT for Labette County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2012, 3:41 PM CDT (20:41 UTC)
- Expired
- Sep 7, 2012, 4:05 PM CDT
- In force
- 24 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Labette County, KS
The radar
The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 7, 2:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1095 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 1368 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 257 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
202
WUUS53 KICT 072041
SVRICT
KSC099-072130-
/O.NEW.KICT.SV.W.0180.120907T2041Z-120907T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT FRI SEP 7 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LABETTE COUNTY IN SOUTHEAST KANSAS...
* UNTIL 430 PM CDT
* AT 334 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MCCUNE TO OSWEGO TO BARTLETT...AND MOVING
EAST AT 35 MPH. THIS WARNING REPLACES THE PREVIOUS SEVERE
THUNDERSTORM WARNING FOR LABETTE COUNTY.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE
BRANCHES UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE
MINOR DAMAGE TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EXTREME SOUTHEASTERN LABETTE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9508 3699 9553 3738 9552 3738 9507
3700 9507
TIME...MOT...LOC 2040Z 264DEG 31KT 3737 9503 3714 9506
3701 9511
HAIL...1.00IN
WIND...70 MPH
$$
PEARCE2 follow-up statements
137
WWUS53 KICT 072049
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
349 PM CDT FRI SEP 7 2012
KSC099-072130-
/O.CON.KICT.SV.W.0180.000000T0000Z-120907T2130Z/
LABETTE KS-
349 PM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
LABETTE COUNTY UNTIL 430 PM CDT...
AT 344 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM MCCUNE TO 6 MILES SOUTHEAST OF OSWEGO TO
CHETOPA...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. TREE BRANCHES
UP TO THREE INCHES IN DIAMETER BROKEN. POSSIBLE MINOR DAMAGE
TO SHINGLE ROOFS AND METAL OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3699 9508 3699 9546 3738 9524 3738 9507
3700 9507
TIME...MOT...LOC 2049Z 264DEG 31KT 3737 9493 3714 9496
3701 9501
HAIL...1.00IN
WIND...70 MPH
$$
BILLINGS128
WWUS53 KICT 072105
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT FRI SEP 7 2012
KSC099-072116-
/O.CAN.KICT.SV.W.0180.000000T0000Z-120907T2130Z/
LABETTE KS-
405 PM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LABETTE COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3699 9508 3699 9546 3738 9524 3738 9507
3700 9507
TIME...MOT...LOC 2106Z 264DEG 31KT 3722 9472 3699 9476
3686 9482
$$
PEARCEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:18 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 7, 3:18 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 318 PM CDT FRI SEP 7 2012 .DISCUSSION... FORECAST HIGHLIGHTS INCLUDE SEVERE WEATHER THROUGH EARLY EVENING OVER SOUTHEAST KS...COOL DOWN OVER THE WEEKEND...WARMING TEMPERATURES NEXT WEEK...AND PRECIPITATION CHANCES MID-LATE WEEK. STRONG/DEEP LARGE SCALE ASCENT ASSOCIATED WITH POTENT MID/UPPER TROUGH APPROACHING FROM THE NORTH...IN CONJUNCTION WITH MODEST ELEVATED INSTABILITY RESULTED IN WIDESPREAD SHOWERS/THUNDERSTORMS SPREADING SOUTHEAST ACROSS THE FORECAST AREA TODAY. ACTIVITY IS NOW ENCOUNTERING GREATER INSTABILITY OVER SOUTHEAST KS...ALLOWING ACTIVITY TO REACH SEVERE LEVELS...ALSO BEING AIDED BY STRONG EFFECTIVE DEEP LAYER SHEAR. MAIN THREATS WILL BE 60-70 MPH WINDS AND HAIL UP TO GOLFBALL SIZE. EXPECT THIS ACTIVITY TO EXIT SOUTHEAST KS INTO MISSOURI/OKLAHOMA BY EARLY EVENING...AS STRONG SUBSIDENCE OVERSPREADS THE AREA IN WAKE OF THE MID-LEVEL TROUGH. ADDITIONALLY...STRONG NORTH WINDS WILL SUBSIDE THIS EVENING AS HIGH PRESSURE BUILDS IN FROM THE NORTH. WITH HIGH PRESSURE SETTLING SOUTH ACROSS THE REGION...SUNNY SKIES...COOLER TEMPERATURES AND LIGHT WINDS ARE ANTICIPATED OVER THE WEEKEND...ALTHOUGH SOMEWHAT BREEZY NORTH WINDS WILL PREVAIL SATURDAY. HIGHS IN THE UPPER 70S/LOW 80S SEEMS REASONABLE SATURDAY...WITH TEMPERATURES ABOUT 5 DEGREES WARMER SUNDAY. OVERNIGHT LOWS WILL BE RATHER CHILLY IN THE 40S AND 50S. NORMAL HIGHS THIS TIME OF YEAR ARE IN THE MID-UPPER 80S AND NORMAL LOWS ARE IN THE LOW-MID 60S. SLIGHT CHANCES FOR SHOWERS/THUNDERSTORMS ENTER THE FORECAST BY TUESDAY NIGHT...AND PERSIST THROUGH LATE WEEK...AS GFS/ECMWF PROGRESS AND FRONTAL BOUNDARY SOUTHEAST AND STALL IT ACROSS THE REGION. LOW-LEVEL MOISTURE SHOULD BE LACKING WITH THIS NEXT SYSTEM...SO WIDESPREAD PRECIPITATION AND/OR SEVERE WEATHER APPEARS UNLIKELY. OTHERWISE...TEMPERATURES WILL WARM INTO THE 80S TO LOW 90S NEXT WEEK. ADK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A COMPLEX OF ELEVATED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS CEN KS AT THIS TIME. EXPECT THIS COMPLEX TO MAKE ITS WAY EAST-SOUTHEAST AS THE AFTERNOON PROGRESSES....MAINLY TREKKING ALONG A LINE FROM NEAR KHUT TO NEAR KAAO TO KCNU BY LATE THIS AFTERNOON. SO PLAN ON GOING WITH PREVAILING -RA AND VCTS FOR THE KRSL/KSLN/KHUT TAFS AS THIS COMPLEX MOVES ALONG...BUT EXPECT CEILINGS/VSBYS TO REMAINS VFR. WILL ALSO GO WITH SOME VCTS FOR KCNU AS WELL AFTER 20Z. THIS COMPLEX OF STORMS WILL MOVE OUT OF THE AREA FROM NW TO SE AS THE LATE AFTERNOON PROGRESSES WITH CLEARING SKIES...BEHIND THIS SYSTEM WITH DRIER AIR MOVING ACROSS THE AREA. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 52 82 53 86 / 10 0 0 0 HUTCHINSON 50 81 53 86 / 0 0 0 0 NEWTON 50 81 52 83 / 10 0 0 0 ELDORADO 50 80 52 83 / 10 0 0 0 WINFIELD-KWLD 52 81 53 85 / 20 0 0 0 RUSSELL 48 82 51 85 / 0 0 0 0 GREAT BEND 48 81 51 86 / 0 0 0 0 SALINA 50 83 52 84 / 0 0 0 0 MCPHERSON 49 81 53 85 / 0 0 0 0 COFFEYVILLE 53 80 51 85 / 40 0 0 0 CHANUTE 50 78 51 82 / 30 0 0 0 IOLA 50 78 51 81 / 20 0 0 0 PARSONS-KPPF 51 79 51 84 / 40 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM CDT THIS AFTERNOON FOR KSZ067>069-082- 083-091>093. &&
Hazardous weather outlook, Sep 7, 3:03 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 303 PM CDT FRI SEP 7 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-082015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 303 PM CDT FRI SEP 7 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SCATTERED STRONG TO SEVERE STORMS WILL AFFECT LOCATIONS GENERALLY SOUTHEAST OF THE TURNPIKE THROUGH THE EARLY EVENING HOURS. WINDS UP TO 70 MPH AND GOLFBALL SIZE HAIL WILL BE POSSIBLE. A STRONG COLD FRONT WILL CONTINUE TO MOVE SOUTH ACROSS THE AREA SHIFTING WINDS TO THE NORTH. WIND SPEEDS IN THE 25 TO 35 MPH RANGE WITH SOME GUSTS TO 40 MPH ARE EXPECTED TO AFFECT SOUTH CENTRAL KANSAS THIS AFTERNOON. PLEASE SEE LATEST WIND ADVISORY FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY BREEZY SOUTHERLY WINDS WILL RETURN TO THE AREA EARLY NEXT WEEK ALLOWING THE GRASSLAND FIRE DANGER INDEX TO CLIMB INTO THE VERY HIGH CATEGORY ACROSS PORTIONS OF CENTRAL DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY THROUGH THURSDAY ALONG A STATIONARY FRONT AS ANOTHER STORM SYSTEM MOVES OVER THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ADK
In the hours before
Local storm report, Sep 7, 3:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL 1 S EAST WICHITA 37.67N 97.26W
09/07/2012 E1.50 INCH SEDGWICK KS TRAINED SPOTTER
AT HARRY AND ROCK ROAD.
&&
BDKLocal storm report, Sep 7, 3:24 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND GST 2 E AUGUSTA 37.69N 96.94W
09/07/2012 E65 MPH BUTLER KS TRAINED SPOTTER
&&
CDJLocal storm report, Sep 7, 3:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST EDNA 37.06N 95.36W
09/07/2012 E60.00 MPH LABETTE KS TRAINED SPOTTER
50 TO 60 MPH.
&&
BDKLocal storm report, Sep 7, 3:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM TSTM WND GST ALTAMONT 37.19N 95.29W
09/07/2012 E60 MPH LABETTE KS TRAINED SPOTTER
&&
CDJLocal storm report, Sep 7, 3:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG 4 SE EDNA 37.02N 95.31W
09/07/2012 LABETTE KS EMERGENCY MNGR
MINOR WIND DAMAGE TO HOME 4 MILES SOUTHEAST OF EDNA.
&&
CDJLocal storm report, Sep 7, 3:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
341 PM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL 6 E HAVANA 37.09N 95.83W
09/07/2012 E2.00 INCH MONTGOMERY KS LAW ENFORCEMENT
DELAYED REPORT. THE LARGE HAIL OCCURRED WITH WINDS
ESTIMATED UP TO 70 MPH.
&&
ADKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 11:02 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 28 min |
| Sep 6, 11:36 PM CDT | Special Weather Statement | ICT | Sedgwick | 29 min |
| Sep 7, 12:52 AM CDT | Special Weather Statement | ICT | Kingman | 23 min |
| Sep 7, 2:26 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Sep 7, 2:48 AM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 27 min |
| Sep 7, 7:26 AM CDT | Wind Advisory | ICT | Allen, Butler, Chautauqua, Cowley, Elk, Greenwood and 11 more | 11 hr |
| Sep 7, 10:50 AM CDT | Special Weather Statement | ICT | Russell | 40 min |
| Sep 7, 12:14 PM CDT | Special Weather Statement | ICT | McPherson, Saline | 31 min |
| Sep 7, 1:12 PM CDT | Special Weather Statement | ICT | Butler, Sedgwick | 33 min |
| Sep 7, 1:23 PM CDT | Special Weather Statement | ICT | Barton | 37 min |
| Sep 7, 1:38 PM CDT | Special Weather Statement | ICT | Rice | 37 min |
| Sep 7, 1:51 PM CDT | Special Weather Statement | ICT | Elk | 24 min |
| Sep 7, 2:12 PM CDT | Special Weather Statement | ICT | Harvey | 33 min |
| Sep 7, 2:23 PM CDT | Special Weather Statement | ICT | Allen | 37 min |
| Sep 7, 2:31 PM CDT | Special Weather Statement | ICT | Montgomery | 29 min |
| Sep 7, 2:35 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 25 min |
| Sep 7, 2:40 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Montgomery | 35 min |
| Sep 7, 2:47 PM CDT | Special Weather Statement | ICT | Butler | 28 min |
| Sep 7, 2:55 PM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| Sep 7, 2:57 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 48 min |
| Sep 7, 3:04 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 41 min |
| Sep 7, 3:09 PM CDT | Special Weather Statement | ICT | Greenwood | 36 min |
| Sep 7, 3:14 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 16 min |
| Sep 7, 3:29 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood, Wilson, Woodson | 28 min |
| Sep 7, 4:00 PM CDT | Special Weather Statement | ICT | Elk | 30 min |
| Sep 7, 4:22 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.